Illinois, 2004

Flash Flooding in Illinois, May 13 to 14, 2004

May 13 to 14, 2004 · NWS ILX · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 13, 1:13 PM CST, 6 hours 2 minutes earlier.

Area forecast discussion, May 13, 1:13 PM CST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
213 PM CDT THU MAY 13 2004

.DISCUSSION...UNSEASONABLY WARM AND MOIST SOUTHERLY FLOW PERSISTS
ACROSS FORECAST AREA THIS AFTERNOON...THOUGH THIS WILL BE COMING TO
AN END SHORTLY. LATEST SURFACE ANALYSIS HAD LOW PRESSURE CENTERED
OVER THE UPPER GREAT LAKES...WITH A COLD FRONT EXTENDING SOUTHWEST
(BRUSHING THE NORTHWEST EDGE OF ILLINOIS) TO ANOTHER LOW OVER THE
SOUTHERN PLAINS. MAIN FORECAST CONCERN OVER THE NEXT FEW DAYS
REVOLVES AROUND SHOWER/STORM CHANCES TONIGHT AND FRIDAY AS THE FRONT
PASSES THROUGH ILLINOIS.

12Z MODELS IN GOOD OVERALL AGREEMENT AGAIN THIS RUN. WHILE I DO NOT
HAVE A MAJOR MODEL PREFERENCE...THE ETA HAS BEEN FOLLOWED FOR THE
DETAILS. GUIDANCE TEMPERATURES GENERALLY CLOSE AND REASONABLE.

SHORT TERM...TONIGHT THROUGH SUNDAY...

TONIGHT AND FRIDAY...THINGS STILL COMING TOGETHER NICELY FOR A
DECENT PRECIPITATION EVENT ACROSS FORECAST AREA AS FRONT SLOWLY
MAKES ITS WAY THROUGH ILLINOIS. EXPECT WIDESPREAD SHOWERS AND
THUNDERSTORMS WITH OCCASIONALLY HEAVY RAIN ALONG AND AHEAD OF THE
FRONT...THOUGH THE THREAT FOR SEVERE STORMS SEEMS LOW. DEEP...JUICY
AIRMASS (PRE FRONTAL PRECIPITABLE H2O VALUES AROUND 1.5 INCHES AHEAD
OF THE FRONT) SUPPORTS HEAVY RAIN (ESPECIALLY WITH THE SLOW MOVEMENT
OF THE FRONT) BUT ALSO SUPPORTS ONLY MARGINALLY STEEP LAPSE RATES
(ABOUT 6 C/KM). SEVERAL IMPULSES (SOME CONVECTIVELY INDUCED) WILL
MOVE NORTHEAST ALONG THE FRONT AND ENHANCE THE SHOWER/STORM THREAT
AT TIMES...ESPECIALLY WHEN COUPLED WITH THE FORCING FROM THE RRQ OF
A JET STREAK THAT WILL BE OVERHEAD WITH FROPA. HOWEVER...LOW LEVEL
CONVERGENCE WITH THE FRONT IS NOT TOO GOOD GIVEN ITS SPEED AND THE
PRE FRONTAL SHEAR IS NOT IMPRESSIVE.

FRIDAY NIGHT THROUGH SUNDAY...FRONT SHOULD CLEAR FORECAST AREA BY
FRIDAY EVENING...BRINGING AN END TO THE PRECIPITATION THREAT FOR A
FEW DAYS. UPPER FLOW WILL QUICKLY TRANSITION TO ZONAL BEHIND
DEPARTING UPPER WAVE...WITH STRONG CANADIAN HIGH PRESSURE BUILDING
IN AT THE SURFACE. THE ASSOCIATED AIRMASS WILL BE CONSIDERABLY
COOLER AND LESS HUMID THAN WE HAVE SEEN LATELY (EVEN A BIT BELOW
NORMAL).

LONG TERM...MONDAY THROUGH THURSDAY...MODELS IN PRETTY GOOD
AGREEMENT TODAY...AT LEAST ABOUT AS GOOD AS CAN BE EXPECTED WITH
HANDLING WEAK IMPULSES MOVING THROUGH A ZONAL FLOW PATTERN. A WSW
ZONAL UPPER FLOW PATTERN WILL BE ACROSS MUCH OF THE U.S. THROUGH THE
PERIOD...WITH A SURFACE BOUNDARY DRIFTING BACK AND FORTH THROUGH
ILLINOIS.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

BAK
Hazardous weather outlook, May 13, 9:59 AM CST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1059 AM CDT THU MAY 13 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-141100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1059 AM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND TONIGHT
MAINLY ALONG AND WEST OF INTERSTATE 55. THE PRIMARY THREAT FROM THESE
STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...AN ISOLATED
TORNADO IS ALSO POSSIBLE. A SLOW MOVING COLD FRONT WILL MOVE ACROSS
THE AREA TONIGHT INTO FRIDAY. THIS FRONT WILL IGNITE THUNDERSTORMS
ACROSS CENTRAL AND SOUTHEAST ILLINOIS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THE THREAT OF THUNDERSTORMS WILL CONTINUE INTO FRIDAY MORNING.
HOWEVER...AS THE FRONT PUSHES EAST OF THE AREA DURING THE DAY...THE
THREAT OF THUNDERSTORMS WILL DECREASE. ANY THUNDERSTORMS THAT DO
DEVELOP ON FRIDAY COULD CONTAIN HEAVY RAIN...SMALL HAIL AND GUSTY
WINDS. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED. ANOTHER
FRONT WILL APPROACH THE AREA MONDAY INTO TUESDAY OF NEXT WEEK. THIS
WILL BRING ANOTHER ROUND OF THUNDERSTORMS TO THE AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT IN AREAS
ALONG AND WEST OF INTERSTATE 55.

13

The radar

The Lincoln radar (KILX), 67 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Christian

When
May 13, 7:15 PM CST to 10:30 PM CST
Where
Christian County, Morrisonville
Reported by
LAW ENFORCEMENT
Coordinates
39.546, -89.277 (the zone’s center; the record gives no point)

Numerous roads in southern Christian County were flooded due to heavy rainfall including IL Route 48 between Morrisonville and Clarksdale.

Flash Flood, Shelby

When
May 13, 7:52 PM CST to May 14, 12:00 AM CST
Where
Shelby County, Moweaqua
Reported by
LAW ENFORCEMENT
Coordinates
39.391, -88.805 (the zone’s center; the record gives no point)

Several streets in Moweaqua were flooded due to heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400678, 5400679.